Idaho, 2012

Heavy Snow in Idaho, February 22 to 23, 2012

February 22 to 23, 2012 · NWS PIH · 7 events in 7 counties and zones

Along with flooding and high winds at low elevations, the strong Pacific storm system on February 22nd and 23rd brought heavy snow to many mountain locations. 10 to 30 inches were common amounts with Slug Creek Divide in the southeastern corner of Idaho getting 33 inches and the highest amount recorded from the system.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Along with flooding and high winds at low elevations, the strong Pacific storm system on February 22nd and 23rd brought heavy snow to many mountain locations. 10 to 30 inches were common amounts with Slug Creek Divide in the southeastern corner of Idaho getting 33 inches and the highest amount recorded from the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 21, 8:43 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 21, 8:43 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
843 PM MST TUE FEB 21 2012

.UPDATE...NO UPDATES PLANNED FOR THIS EVENING. WV AND SAT IMAGERY
PUT STRONG UPPER JET OVER NORTHERN PACIFIC WITH NOSE REACHING INTO
VANCOUVER REGION THIS EVENING. AMPLE MOISTURE STREAM ASSOCIATED
WITH JET PUSHING INTO PACNW AND BEGINNING TO SPILL INTO EASTERN
IDAHO TONIGHT. RADAR AND A FEW AREA WEBCAMS CONTINUES TO INDICATE
LIGHT PRECIP OVER HIGHLAND REGIONS. MESOWEST SFC OBSERVATIONS
SHOWS WIDESPREAD BREEZY TO WINDY CONDITIONS WITH WIDESPREAD 15-20
MPH SUSTAINED SPEEDS AND LOCAL GUSTS NEAR 40 MPH. THIS COULD SPELL
TROUBLE AS WINDS CAN ONLY INCREASE THROUGH THE DAY TOMORROW UNDER
THE INFLUENCE OF INCREDIBLY STRONG MID AND UPPER LEVEL FLOW AND
VERY TIGHT SFC GRADIENT AHEAD OF COLD FRONT. SUSTAINED WINDS IN
EXCESS OF 40 MPH STILL ON TARGET WITH GUSTS APPROACHING OR
EXCEEDING 60 MPH. WILL LEAVE ALL HEADLINES IN PLACE MAINLY OUT OF
CONCERN FOR WIND STRENGTH AND BLOWING SNOW WITH NEAR BLIZZARD
CONDITIONS ESPECIALLY IN AREAS WHERE SNOWPACK DOES EXIST. DMH

&&

.PREV DISCUSSION... /ISSUED 200 PM MST TUE FEB 21 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY. THE LATEST SATELLITE IMAGERY
WAS SHOWING A VERY STRONG AND MOIST PACIFIC STORM TRACK ARCHING INTO
VC ISLAND AND SPILLING INTO THE NRN ROCKIES/SE IDAHO EARLY THIS
AFTERNOON. ALSO VISIBLE WAS A WELL DEFINED SHORT-WAVE FEATURE WHICH
WAS SHEARING EAST THROUGH THE GULF TOWARD NRN BRITISH COLUMBIA. THIS
WAVE WILL TOP THE BROAD FLAT RIDGE OVER THE ERN PACIFIC THIS
AFTERNOON/EVE AND DIG ESE INTO MONTANA WEDNESDAY DIRECTING THE
STRONG PAC STORM TRACK/JET STREAM SOUTH INTO SRN IDAHO. VERY STRONG
WINDS ARE EXPECTED ACROSS SE IDAHO WEDNESDAY AFTERNOON/EVE. WIND...
COUPLED WITH ONGOING AND RECENT SNOWFALL IN THE MOUNTAINS WILL
PRODUCE NEAR BLIZZARD CONDITIONS AT TIMES. IN THE SNAKE RIVER
PLAIN...TEMPERATURES SHOULD REMAIN WARM ENOUGH THAT ANY
PRECIPITATION THAT DOES FALL SHOULD BE RAIN. HOWEVER THE STRONG
WINDS WILL MAKE TRAVEL DANGEROUS FOR HIGH PROFILE VEHICLES. IF YOU
HAVE ANY WIND-VULNERABLE ITEMS AROUND THE HOUSE...STRAP THEM DOWN OR
STORE THEM. WIND SPEED AND PRECIPITATION POTENTIAL WILL GRADUALLY
DIMINISH LATE WEDNESDAY NIGHT/THURSDAY MORNING AS THE WAVE SHIFTS
EAST OF THE REGION AND THE UPPER RIDGE REBOUNDS ALONG THE COAST
THURSDAY AFTERNOON/NIGHT AHEAD OF THE NEXT PAC STORM SYSTEM. A BRIEF
RESPITE IS EXPECTED THURSDAY NIGHT/FRIDAY AS THE SYSTEM APPROACHES
THE NW COAST. HUSTON

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. THE MODELS ARE STILL FLIP
FLOPPING ON WHEN TO BRING THE LEADING EDGE OF ANOTHER STORM SYSTEM
INTO IDAHO. DEPENDING ON WHICH MODEL AND WHICH RUN OF THE DAY YOU
PICK...IT IS ANYWHERE FROM EARLY SATURDAY TO SATURDAY AFTERNOON AND
EVEN NOT UNTIL SUNDAY. ALL OF THIS INCONSISTENCY IS LEADING US TO
KEEP PRETTY MUCH THE SAME FORECAST GOING FROM BEFORE. THAT MEANS
BRINGING IN SOME BREEZY WEATHER BY SATURDAY MORNING ALONG WITH A
CHANCE OF RAIN AND SNOW BY THEN. AFTER THAT...IT APPEARS SEVERAL
WAVES WITHIN AN OVERALL LARGER SYSTEM WILL PUSH THROUGH EASTERN
IDAHO INTO EARLY NEXT WEEK. WITH COLDER WEATHER ARRIVING WITH THIS
ONE...WE ARE FORECASTING SNOW AT ALL ELEVATIONS AFTER THE INITIAL
WAVE MOVES THROUGH.  KEYES

AVIATION...A VERY STRONG NORTHWEST FLOW WILL CONTINUE ACROSS
EASTERN IDAHO THROUGH TOMORROW. MOST OF THE PRECIPITATION WILL BE
MOSTLY CONFINED TO THE MOUNTAINS BUT CLOSE ENOUGH TO AIRPORTS THAT
TAFS FOR ALL SITES ARE SHOWING VCSH AT ALL HOURS. WINDS WILL BE A
HUGE PROBLEM ESPECIALLY LATER TONIGHT AND ALL DAY WEDNESDAY.
SUSTAINED WINDS OF 30-50 MPH WILL BE COMMON ACROSS PRETTY MUCH ALL
OF EASTERN IDAHO...WITH GUSTS AT TIMES 60+ MPH ESPECIALLY ACROSS THE
SNAKE PLAIN AND MORE EXPOSED TERRAIN. THIS WILL LIKELY MAKE FOR A
VERY ROUGH DAY FOR PILOTS. KSUN SHOULD SEE THE LEAST STRONG WINDS
BUT SHOULD EVENTUALLY SEE A STRONG CROSSWIND ESPECIALLY AS THE WIND
SHIFTS TO MORE WESTERLY AND COMES THROUGH NEARBY CANYONS. THE VALLEY
TAF SITES WILL EASILY SEE WEST TO SOUTHWEST SUSTAINED WINDS OF
40-50MPH AND GUSTS OF 55-65MPH UP THROUGH MIDNIGHT THURSDAY. FLIGHT
RULES WILL ALSO REMAIN LOW EVEN IF NO PRECIPITATION CROSSES AN
AIRPORT...WITH MVFR/IFR CONDITIONS AND LIKELY OCCASIONALLY LIFR.
KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM TO 11 PM MST WEDNESDAY
IDZ017-020>022.

WINTER STORM WARNING UNTIL 5 AM MST THURSDAY
IDZ018-019-023-025-031.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 11 PM MST
WEDNESDAY IDZ032.

WIND ADVISORY FROM 11 AM TO 11 PM MST WEDNESDAY IDZ024.

&&
Hazardous weather outlook, Feb 21, 5:16 AM MST, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
516 AM MST TUE FEB 21 2012

IDZ018-019-023-025-031-221230-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
516 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER WARNING IS IN EFFECT THROUGH THURSDAY MORNING.
EXPECT UP TO 12 INCHES OF SNOW ABOVE 6500 FT TODAY THROUGH
THURSDAY. EXPECT 1 TO 3 INCHES ABOVE 6500 FT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOOK FOR CONTINUED STRONG WINDS AND SNOW THROUGH THURSDAY MORNING.
EXPECT STRONG WINDS WEDNESDAY WITH 70 MPH LIKELY ALONG EXPOSED
RIDGES. FURTHERMORE...STRONG WINDS WILL BRING BLOWING SNOW
REDUCING VISIBILITIES ACROSS THE AREA.

ANOTHER SYSTEM COULD AFFECT THE AREA WITH SNOW AND WIND OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020>022-221230-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
516 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR LIGHT SNOW WITH A TRACE TO 2 INCHES POSSIBLE EARLY THIS
MORNING BEFORE TURNING TO RAIN. WINDS WILL PICK UP THIS AFTERNOON
INTO THE EVENING AHEAD OF A STRONG SYSTEM MOVING THROUGH THE AREA ON
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT WINDS GUSTS OF 50 TO 60 MPH ACROSS THE AREA ON WEDNESDAY.
ADDITIONALLY...EXPECT RAIN ON WEDNESDAY BEFORE TURNING TO SNOW
WEDNESDAY NIGHT WITH 1 TO 2 INCHES POSSIBLE.

ANOTHER SYSTEM COULD AFFECT THE AREA WITH SNOW AND WIND OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ024-032-221230-
CACHE VALLEY/IDAHO PORTION-LOST RIVER/PAHSIMEROI-
516 AM MST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR LIGHT SNOW WITH A TRACE TO 2 INCHES POSSIBLE EARLY THIS
MORNING BEFORE TURNING TO RAIN. WINDS WILL PICK UP THIS AFTERNOON
INTO THE EVENING AHEAD OF A SYSTEM MOVING THROUGH THE AREA ON
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOOK FOR ELEVATED WINDS WEDNESDAY WITH GUSTS FROM 25 TO 30 MPH.
ADDITIONALLY...EXPECT RAIN ON WEDNESDAY BEFORE TURNING TO SNOW
WEDNESDAY NIGHT WITH 1 TO 2 INCHES POSSIBLE.

ANOTHER SYSTEM COULD AFFECT THE AREA WITH SNOW AND WIND OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
February 22, 12:01 AM MST to February 23, 5:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

Mill Creek Summit northeast of Stanley reported 22 inches of snow.

Heavy Snow, Upper Snake Highlands

When
February 22, 12:01 AM MST to February 23, 3:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Widespread heavy snow occurred in the Upper Snake River Highlands. Crab Creek reported 16 inches with Island Park getting 20 inches and White Elephant 28 inches.

Heavy Snow, South Central Highlands

When
February 22, 12:01 AM MST to February 23, 2:00 PM MST
Where
South Central Highlands forecast zone
Reported by
SNOTEL

Several high elevation sites in the South Central Highlands reported heavy snow totals. Bostetter Ranger Station reported 17 inches with 22 inches at Howell Canyon and 12 inches at Oxford Springs.

Heavy Snow, Caribou Highlands

When
February 22, 12:01 AM MST to February 23, 12:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
SNOTEL

The following snow amounts were reported at SNOTEL sites in the Caribou Highlands: 24 inches at Pine Creek Pass, 25 inches at Sedgwick Peak, 16 inches at Somsen Ranch, 10 inches at Sheep Mountain, and 15 inches at Wildhorse Divide.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
February 22, 12:01 AM MST to February 23, 3:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

The following snow amounts were reported at SNOTEL sites in the Idaho portion of the Wasatch Mountains: 17 inches at Emigrant Summit, 14 inches at Giveout, and 33 inches at Slug Creek Divide.

Heavy Snow, Big and Little Wood River Region

When
February 22, 12:01 AM MST to February 23, 3:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Heavy snow fell at high elevation SNOTEL sites in the Wood River region. 19 inches fell at Dollarhide Summit with 14 inches at Galena Summit, 10 inches at Lost Wood Divide, and 26 inches at Vienna Mine.

Heavy Snow, Lost River / Pahsimeroi

When
February 22, 12:01 AM MST to February 23, 2:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
SNOTEL

Ten inches of snow fell at Hilts Creek with 11 inches at Meadow Lake and 11 inches at Morgan Creek.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367570, 367571, 367572, 367573, 367574, 367576, 367577.